Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 362, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 16, 2001, 11:59 PM CDT for Burt County, Washington County, Nebraska; Harrison County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2001, 11:59 PM CDT (04:59 UTC)
- Expired
- Jul 17, 2001, 12:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Harrison County, IA, Burt County, NE, Washington County, NE
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2587 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 14.1
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:03 PM CDT, 8 hours 56 minutes earlier.
Area forecast discussion, Jul 16, 3:03 PM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION ... CORRECTED HEADLINE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 303 PM CDT MON JUL 16 2001 MAIN FORECAST CHALLENGES ARE CONVECTIVE POSSIBILITIES TONIGHT...AND HEAT THEREAFTER. IN THE SHORT TERM...VERY HIGH MOISTURE WAS PRESENT IN THE LOWER AND MID LEVELS OF OAX 12Z SOUNDING. MODELS SUGGEST THAT WARM DRY AIR AT 700 MB OVR LBF IS ALREADY ADVECTING EASTWARD...BUT PROFILERS SHOW RATHER LIGHT WINDS...SO AIR SHOULD REMAIN MOIST AT THAT LEVEL THRU EARLY TONIGHT. UPPER LEVEL JET IS ALSO FAIRLY STRONG FOR THIS TIME OF YEAR. THE MAIN NEGATIVE FACTOR FOR CONVECTIVE DEVELOPMENT IS THAT LOW LEVEL HEATING HAS BEEN SUPPRESSED BY A FAIRLY WIDESPREAD CU FIELD AS MOISTURE STREAMS BACK INTO THE AREA...SO SOUNDINGS MAY REMAIN CAPPED. THE NORTHEAST APPEARS TO HAVE THE BEST CHANCE AS AREA OF MID LVL CLOUDS NEAR VTN AND ANW IS LIKELY TO DEVELOP INTO A TSTM COMPLEX THIS EVE THEN DRIFT EAST. EXPECT WARMING AND DRYING TREND ALOFT TO PUT A CAP ON ACTIVITY LATER TONIGHT. AM IN GENERAL AGREEMENT WITH SPC OUTLOOK...BUT AS IS OFTEN THE CASE IN JULY...THINK THAT BREAKING THE CAP AT ALL WILL BE A PROBLEM. MODELS HAVE COME INTO AGREEMENT THAT TUESDAY WILL BE VERY HOT AND HUMID. WITH THE HEAT INDEX IN OUR CORE URBAN AREAS EXPECTED TO REACH AROUND 110...AND 105 OR BETTER EVEN IN THE FRINGES OF THE CWA...WILL ISSUE A HEAT ADVISORY FOR THE ENTIRE AREA TUESDAY. HOT AND HUMID CONDITIONS SHOULD PERSIST WEDNESDAY. HOWEVER...HEAT INDICIES ARE VERY SENSITIVE TO DEW POINT. WITH SOME INDICATIONS OF DEEPER MIXING IN ETA AND NGM MODELS ON WED WITH FALLING SFC DEW POINTS...WILL NOT EXTEND HEAT ADVISORY INTO WED YET. AVN IS QUITE DIFFERENT FROM THE OTHER MODELS IN DEVELOPING A DAYTIME MCS WITH EXTENSIVE CLOUDS AND COOLER TEMPS OVER THE AREA. THIS SEEMS AN UNLIKELY SCENARIO WITHOUGH A STRONG SHORT WAVE. WILL GO MOSTLY WITH THE HOT ETA/NGM SOLUTION. ETA DEVELOPS AN INVERTED V SOUNDING BY WED EVENING. IF HIGH DAYTIME TEMPS VERIFY...THIS IS WORTH AT LEAST A SLGT CHC OF TSTMS. WHERE THE HOTTEST 850 TEMPS UNDERLIE THE BEST MID LEVEL MOISTURE...IN MORE WESTERN ZONES...TSTMS COULD DEVELOP BEFORE DARK. SLIGHTLY BETTER CHANCE FOR NOCTURNAL TSTMS THOUGH. EXTENDED SHOULD REMAIN HOT UNTIL THE PATTERN SHIFTS...WHICH COULD COME WITH THE PASSAGE OF A COLD FRONT NEXT SUN OR MON. ECMWF HAS A BETTER TRACK RECORD THAN THE MRF RECENTLY. .OMA...HEAT ADVISORY TUESDAY EASTERN NEBRASKA AND PART OF SOUTHWEST IOWA POLLACK
In the hours before
Local storm report, Jul 16, 8:07 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0736 PM 2 N CLEARWATER NE 1 INCH HAIL
07/16/01 ANTELOPE REPORTED BY STORM
SPOTTER.
0752 PM 4 W NELIGH NE 1 INCH HAIL
07/16/01 ANTELOPE REPORTED BY STORM
SPOTTER.Local storm report, Jul 16, 9:12 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
912 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 5 NNW ELGIN NE TORNADO
07/16/01 ANTELOPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0850 PM OAKDALE NE 70 MPH TSTM GUST
07/16/01 ANTELOPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0850 PM OAKDALE NE .75 INCH HAIL
07/16/01 ANTELOPE REPORTED BY LAW
Z ENFORCEMENT OFFICIAL.Special weather statement, Jul 16, 10:30 PM CDT, 1 hour 29 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-170630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1030 PM CDT MON JUL 16 2001 STORM SPOTTER ACTIVATION MAY BE BE NEEDED INTO THE EARLY MORNING HOURS IN PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOME AREAS OF EASTERN NEBRASKA AND SOUTHWEST IOWA UNTIL 1 AM CDT. A VERY UNSTABLE AND MOIST AIR MASS WILL REMAIN ACROSS THE AREA TONIGHT. AN UPPER AIR DISTURBANCE MOVING ACROSS THE PLAINS... COMBINED WITH SURFACE CONVERGENCE ASSOCIATED WITH A WEAK SURFACE WIND SHIFT LINE ACROSS CENTRAL NEBRASKA...WILL CONTINUE TO GENERATE THUNDERSTORMS TONIGHT. BASED ON THE AMOUNT OF ATMOSPHERIC INSTABILITY ALONG WITH FAVORABLE WIND SHEAR...SOME OF THESE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN RISK. LOCALLY HEAVY RAIN IS ALSO kPOSSIBLE. GW
Local storm report, Jul 16, 10:50 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1050 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM OAKDALE NE 1 INCH HAIL
07/16/01 ANTELOPE
0914 PM 6 S PIERCE NE FUNNEL CLOUD
07/16/01 PIERCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0950 PM 3 N ALBION NE 1 INCH HAIL
07/16/01 BOONE
1020 PM NEWMAN GROVE NE FLOODING OF DITCHES.
07/16/01 MADISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1038 PM 5 W CLARKSON NE .75 INCH HAIL
07/16/01 COLFAX REPORTED BY STORM
SPOTTER.Local storm report, Jul 16, 11:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1133 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM LINDSAY NE WIND DAMAGE
07/16/01 PLATTE TREES ON THE ROADS ESTIMATED WINDS SPEED
60 MPH.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
940 PM 16 W MADISON NE TORNADO
07/16/01 MADISON GREAIN BINS AND
POWER LINES DAMAGED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 16, 11:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION...V.
1130 PM SCRIBNER NE .75 INCH HAIL
07/16/01 DODGE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:28 PM CDT | Tornado Warning | OAX | Antelope | 32 min |
| Jul 16, 7:48 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 42 min |
| Jul 16, 8:09 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 36 min |
| Jul 16, 8:13 PM CDT | Flash Flood Warning | OAX | Antelope | 3 hr |
| Jul 16, 8:20 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 40 min |
| Jul 16, 8:28 PM CDT | Tornado Warning | OAX | Madison | 32 min |
| Jul 16, 8:29 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 46 min |
| Jul 16, 8:39 PM CDT | Tornado Warning | OAX | Antelope | 36 min |
| Jul 16, 9:00 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 60 min |
| Jul 16, 9:13 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 32 min |
| Jul 16, 9:23 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 37 min |
| Jul 16, 9:32 PM CDT | Tornado Warning | OAX | Madison | 28 min |
| Jul 16, 9:52 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 38 min |
| Jul 16, 9:57 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison | 33 min |
| Jul 16, 10:15 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Stanton | 45 min |
| Jul 16, 11:17 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 28 min |
| Jul 17, 1:25 AM CDT | Severe Thunderstorm Warning | OAX | Dodge | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.